Alert archive / Missouri / Tornado Warnings in 2023
Tornado Warning 4, NWS Kansas City, MO
NWS Kansas City, MO issued this tornado warning at Apr 4, 2023, 3:19 PM CDT for Howard County, Missouri. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 4, 2023, 3:19 PM CDT (20:19 UTC)
- Expired
- Apr 4, 2023, 3:35 PM CDT
- In force
- 16 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.5 in
County Howard County, MO
The radar
The Pleasant Hill radar (KEAX), 149 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 4, 2:48 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.3 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1890 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 942 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 547 m²/s²
- 0-3 km storm-relative helicity
- 527 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 33.0
The text
As transmitted.
175
WFUS53 KEAX 042019
TOREAX
MOC089-042045-
/O.NEW.KEAX.TO.W.0004.230404T2019Z-230404T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Kansas City/Pleasant Hill MO
319 PM CDT Tue Apr 4 2023
The National Weather Service in Pleasant Hill has issued a
* Tornado Warning for...
Southeastern Howard County in central Missouri...
* Until 345 PM CDT.
* At 319 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Rocheport, or 7 miles northeast of Boonville,
moving northeast at 65 mph.
HAZARD...Tornado and tennis ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
southeastern Howard County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3913 9249 3902 9256 3899 9256 3897 9264
3898 9267 3906 9269 3920 9246
TIME...MOT...LOC 2019Z 235DEG 58KT 3903 9263
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.50 IN
$$
Blair1 follow-up statement
981
WWUS53 KEAX 042035
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
335 PM CDT Tue Apr 4 2023
MOC089-042044-
/O.CAN.KEAX.TO.W.0004.000000T0000Z-230404T2045Z/
Howard MO-
335 PM CDT Tue Apr 4 2023
...THE TORNADO WARNING FOR SOUTHEASTERN HOWARD COUNTY IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM CDT for central
Missouri.
LAT...LON 3913 9249 3902 9256 3899 9256 3897 9264
3898 9267 3906 9269 3920 9246
TIME...MOT...LOC 2033Z 235DEG 58KT 3918 9236
$$
BlairWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this tornado warning went out at Apr 4, 2:28 PM CDT, 51 minutes earlier.
Area forecast discussion, Apr 4, 2:28 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
228 PM CDT Tue Apr 4 2023
.Discussion...
Issued at 228 PM CDT TUE APR 4 2023
Key messages:
- Two rounds of severe weather are possible today, the first this afternoon/evening.
All modes of severe weather are possible. The second round
tonight will be in a line of storms with winds being the main
threat however, a brief hail threat and weak tornado threat
cannot be ruled out.
- Freezing conditions will be possible for most of the area Thursday
morning.
Discussion:
This afternoon, the warm front has lifted north of the area leaving
the entire forecast area in the warm section. Strong WAA is
producing southerly winds of 40-45mph. NAM soundings continue show a
cap in place near the KC Metro and this is confirmed by aircraft
soundings. However, further south across central Missouri storms
have initiated along a boundary where CINH has all but dissipated
here explosive growth has been noted in an area of 2500-3000J/Kg of
CAPE and 60kts of 0-6KM shear. Storms have initiated over Bates and
Henry Counties and severe storms have become likely there moving
northeast through the afternoon. Given the CAPE/shear parameters all
modes of severe weather will be possible with this afternoon/evening
round of storms.
This afternoon, a dryline is analyzed over eastern Kansas with a
cold front extending further back to the west across north central
into southwestern Kansas. Tonight the surface front is expected to
overtake the dryline and allow another round of storms to develop
over northwestern Missouri to eastern Kansas. The main concern with
these storms will be for damaging winds as they quickly evolve into
a line. However, with shear perpendicular to the line, embedded
tornadoes cannot be ruled out especially across northern Missouri in
the vicinity of the surface low. In addition, with initial upscale
growth of the like of storms, large hail may be briefly possible.
This line of storms is then expected to quickly move east across the
CWA through the overnight maintaining a damaging wind threat and low
end tornado threat exiting the area well before sunrise.
Behind the front tonight into tomorrow, modest CAA will make for a
much cooler day with highs in the upper 40s to mid 50s. Tomorrow
night, high pressure will move into the area providing for light
winds and clear skies. This will allow temperatures to fall back
into the upper 20s and lower 30s. Although, conditions do not yet
warrant frost/freeze products, those who have sensitive vegetation
out will need to be mindful of that. The ridge of surface high
pressure will remain over the area on Thursday providing copious
sunshine but weak mixing, as such, highs will remain below normal in
the mid 50s to near 60. A warming trend is expected Friday through
Saturday with increase WAA through the period. By saturday highs
will be in the upper 60s to lower 70s. The only other chance for
precipitation beyond today will come on Sunday as a weak upper level
shortwave moves through the area. Severe weather is not anticipated
however showers and thunderstorms will be possible with highs in the
low to mid 70s. In the wake of the weak upper shortwave moving
through the area, upper level ridging builds back into the region on
Monday and Tuesday. This will allow highs to rise into the mid 70s
to mid 80s.
&&
.Aviation...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1246 PM CDT TUE APR 4 2023
The main concern for aviators in the short term will be for strong
southerly winds btn 20-25kts with gusts btn 30-35kts. Btn
03Z-06Z...a line of moderate to heavy thunderstorms ahead of a
cold front will affect the terminals with vis reduced to 1SM-3SM
and wind gusts to 40kt poss. Storms are expected to exit the
terminals btn 05Z-06Z with winds veering to the WNW btn 15-20kts
with gusts 25-30kts.
&&
.Fire Weather...
Issued at 402 AM CDT TUE APR 4 2023
Today will bring exceptionally breezy conditions to the bulk of
the forecast area. Southerly winds will increase through the day
to around 30 mph, with gusts approaching 40 to 50 mph at times.
Good surface moisture will be in place for the early part of the
day, but by mid to late afternoon areas across eastern Kansas and
far western Missouri will see a rapid plummet of surface moisture
as very dry and breezy air moves in from the west. Expect extreme
fire conditions across northeast Kansas and northwest Missouri as
a result of this airmass. Further east, winds will be very strong,
but RH values should remain around 40 percent with good low level
moisture in place. Winds will shift dramatically from the west-
northwest late this evening through the overnight.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning until 9 PM CDT this evening for KSZ025-102-103.
Wind Advisory until 1 AM CDT Wednesday for KSZ025-057-060-
102>105.
MO...Red Flag Warning until 9 PM CDT this evening for MOZ001-002-011-
012-020-028.
Wind Advisory until 1 AM CDT Wednesday for MOZ012>015-020>023-
028>031-037>039-043>045-053-054.
Wind Advisory from 7 PM this evening to 1 AM CDT Wednesday for
MOZ007-008-016-017-024-025-032-033-040-046.
&&
Discussion...73
Aviation...73
Fire Weather...LeightonHazardous weather outlook, Apr 4, 5:25 AM CDT, 9 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 525 AM CDT Tue Apr 4 2023 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-051030- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 525 AM CDT Tue Apr 4 2023 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Severe thunderstorms are possible Tuesday, with large hail, strong winds, and tornadoes possible. Gusty south winds around 40 to 55 mph are expected Tuesday. Dry conditions, mainly across eastern Kansas and far western Missouri will bring some fire weather concerns to those areas. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Wednesday through Monday No Hazardous weather expected. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Apr 4, 2:06 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
206 PM CDT Tue Apr 4 2023
MOZ038-039-044-041930-
Johnson MO-Saline MO-Lafayette MO-
206 PM CDT Tue Apr 4 2023
...A strong thunderstorm will impact portions of southwestern Saline,
southeastern Lafayette and northeastern Johnson Counties through 230
PM CDT...
At 206 PM CDT, Doppler radar was tracking a strong thunderstorm near
Warrensburg, moving northeast at 70 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Warrensburg, Higginsville, Concordia, Sweet Springs, Corder, Alma,
Blackburn, Emma, Aullville, Mount Leonard and Fayetteville.
This includes Interstate 70 in Missouri between mile markers 49 and
66.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3876 9390 3920 9363 3916 9322 3894 9345
3894 9350 3890 9350 3873 9367
TIME...MOT...LOC 1906Z 216DEG 61KT 3882 9373
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
BlairLocal storm report, Apr 4, 2:33 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
233 PM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 PM HAIL 5 ESE LA MONTE 38.75N 93.34W
04/04/2023 E1.25 INCH PETTIS MO PUBLIC
ELEMENTARY SCHOOL IN DRESDEN REPORTS HALF
DOLLAR SIZED HAIL.
&&Local storm report, Apr 4, 2:42 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
242 PM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 PM HAIL 2 WSW HUGHESVILLE 38.83N 93.33W
04/04/2023 E1.50 INCH PETTIS MO EMERGENCY MNGR
EM REPORTS PING PONG BALLS ABOUT 3 MILES
SOUTH OF HOUSTONIA.
&&Local storm report, Apr 4, 2:53 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
253 PM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0157 PM HAIL 1 ENE URICH 38.46N 93.98W
04/04/2023 E1.50 INCH HENRY MO PUBLIC
PUBLIC REPORT RELAYED VIA KMBC ON TWITTER
WITH PICTURE.
&&Local storm report, Apr 4, 2:59 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
259 PM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 5 SE MENDON 39.54N 93.07W
04/04/2023 E1.00 INCH CHARITON MO CO-OP OBSERVER
&&Local storm report, Apr 4, 3:13 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
313 PM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL NEW FRANKLIN 39.02N 92.74W
04/04/2023 E2.00 INCH HOWARD MO PUBLIC
&&The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 2:47 AM CDT | Red Flag Warning | EAX | Andrew, Atchison, Buchanan, Holt, Nodaway, Platte | 18 hr |
| Apr 4, 1:49 PM CDT | Severe Thunderstorm Warning | EAX | Henry, Johnson | 41 min |
| Apr 4, 2:06 PM CDT | Special Weather Statement | EAX | Lafayette | 24 min |
| Apr 4, 2:17 PM CDT | Severe Thunderstorm Warning | EAX | Cooper, Johnson, Pettis, Saline | 43 min |
| Apr 4, 2:38 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Chariton, Saline | 37 min |
| Apr 4, 2:54 PM CDT | Severe Thunderstorm Warning | EAX | Cooper, Howard | 36 min |
| Apr 4, 4:03 PM CDT | Special Weather Statement | EAX | Adair | 27 min |
| Apr 4, 4:17 PM CDT | Special Weather Statement | EAX | Holt, Nodaway | 43 min |
| Apr 4, 4:20 PM CDT | Severe Thunderstorm Warning | EAX | Holt, Nodaway | 25 min |
| Apr 4, 4:38 PM CDT | Severe Thunderstorm Warning | EAX | Macon, Randolph | 37 min |
| Apr 4, 4:44 PM CDT | Severe Thunderstorm Warning | EAX | Nodaway | 31 min |
| Apr 4, 4:57 PM CDT | Special Weather Statement | EAX | Randolph | 33 min |
| Apr 4, 6:02 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Holt, Nodaway | 58 min |
| Apr 4, 6:49 PM CDT | Severe Thunderstorm Warning | EAX | Nodaway, Worth | 26 min |
Nearby
Tornado Warnings in Missouri, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.